Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#244049] of Michael C. Reed

Papers Published

  1. Reed, MC; Blum, JJ, Model calculations of steady state responses to binaural stimuli in the dorsal nucleus of the lateral lemniscus., Hearing Research, vol. 136 no. 1-2 (October, 1999), pp. 13-28, ISSN 0378-5955 [10511620]
    (last updated on 2017/12/14)

    Abstract:
    Several studies have been performed in which both the time-dependent and steady state output of cells in the dorsal nucleus of the lateral lemniscus (DNLL) have been measured in response to binaural sound stimulation. In this paper, a mathematical and computational model for the steady state output of DNLL cells is formulated. The model includes ascending connections from both lateral and medial superior olives (LSO and MSO) as well connections from interneurons in the DNLL and connections from the contralateral DNLL through the commissure of Probst. Our intent is to understand how the steady state behavior arises from the cell properties in and connectional patterns from lower brainstem nuclei. In particular, we examine the connectional hypotheses put forward by Markovitz and Pollak (1994) to explain the observed behavior of EI, EI/F, EE/I and EE/FI cells. Using these connections (with minor modifications) and cells with simple input-output relations, we are able to account for the steady state behavior of these cell types. We are able to explain interesting features of the data not commented on before, for example, the initial dip in spike output for EE cells at low ipsilateral sound levels. The presence of an inhibitory interneuron in the DNLL is essential for facilitation. In addition, we examine the effects of the MSO and the commissure of Probst on DNLL output. Furthermore, we propose a simple mechanism by which the cells of the DNLL and LSO could create a topographic place map in the inferior colliculus.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320